Arizona, 2010

Hail and Heavy Rain in Arizona, February 28, 2010

February 28, 2010 · NWS PSR · 2 events in 1 county or zone

Showers and isolated thunderstorms were associated with a low pressure system and cold front that spread across much of south central Arizona. Winds gusted to 47 mph at Scottsdale airport and 40 mph at Sky Harbor airport around midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Showers and isolated thunderstorms were associated with a low pressure system and cold front that spread across much of south central Arizona. Winds gusted to 47 mph at Scottsdale airport and 40 mph at Sky Harbor airport around midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Feb 28, 2:45 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Feb 28, 2:45 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
245 PM MST SUN FEB 28 2010

.SYNOPSIS...
STRONG LOW PRESSURE SYSTEM OVER SOUTHEAST ARIZONA WILL CONTINUE TO
MOVE EASTWARD THIS AFTERNOON AND OVERNIGHT. A SLIGHT CHANCE OF
SHOWERS OVER THE CENTRAL ARIZONA DESERTS EASTWARD REMAINS THROUGH
MIDNIGHT...CLEARING THEREAFTER. PATCHY FOG IS POSSIBLE MONDAY
MORNING...FOLLOWED BY WARMER AND DRIER WEATHER BY AFTERNOON. HIGH
PRESSURE WILL BUILD INTO THE REGION THE NEXT FEW DAYS...FOR EVEN
WARMER AND DRIER WEATHER. ANOTHER LOW PRESSURE SYSTEM WILL MOVE
THROUGH LATE IN THE WORK WORK...FOR A RETURN THREAT OF SHOWERS.

&&

.DISCUSSION...
LIGHT WRAP AROUND SHOWERS ARE HOLDING THEIR OWN ACROSS NORTHERN
ARIZONA...DRIFTING SOUTHWARD FROM YAVAPAI INTO NORTHERN MARICOPA
COUNTY. WENT AHEAD AND KEPT A SLIGHT CHANCE IN THROUGH 06Z/11PM
MST...BUT DO NOT EXPECT MORE THAN A TENTH OF AN INCH ADDITIONAL
ACCUMULATION. FURTHER SOUTH...THE HEAVIEST SHOWERS ARE MOVING
SOUTHEASTWARD THROUGH PINAL COUNTY AND CLIPPING SOUTHERN GILA
COUNTY. SNOW LEVELS GOT DOWN TO AROUND 5500 FEET THIS MORNING...BUT
APPEAR TO BE BACK UP NEAR 6000 FEET THIS AFTERNOON. WENT AHEAD AND
CANCELLED THE SNOW ADVISORY...IN EFFECT FOR SOUTHERN GILA COUNTY
ABOVE 6000 FEET...AT 1220 PM THIS AFTERNOON...WITH MAYBE AN INCH OR
SO POSSIBLE THROUGHOUT THE REMAINDER OF THE AFTERNOON/EVENING. DO
NOT EXPECT MUCH CLEARING OVER THE CENTRAL DESERTS EASTWARD...SO
DENSE FOG SHOULD NOT BE A THREAT...BUT CANNOT RULE OUT PATCHY AREAS
OF FOG WITH THE LOWER LEVELS AS SATURATED AS THEY ARE...AND INCLUDED
THIS FOR PORTIONS OF MARICOPA/PINAL/SOUTHERN GILA COUNTIES. SITTING
HIGH AND DRY OVER THE WESTERN CWA THIS AFTERNOON...IN THE WAKE OF
THE LOW AND UNDER SUBSTANTIAL SUBSIDENCE ON THE BACKSIDE OF THE
CYCLONE.

BY MONDAY...SHOWERS SHOULD BE EAST OF THE FORECAST AREA...WITH A
RIDGE OF HIGH PRESSURE BUILDING IN FOR THE FIRST HALF OF THE WORK
WEEK. TEMPS WILL WARM INTO THE MID 70S OVER THE WESTERN
ZONES...UPPER 60S TO NEAR 70 OVER THE EASTERN HALF OF OUR AREA. MORE
WARMING AND DRYING IS EXPECTED TUESDAY...WITH TEMPS HOLDING STEADY
WEDNESDAY. THE NEXT TROUGH OF LOW PRESSURE IS FORECAST TO MOVE
SOUTHWARD ALONG THE WEST COAST WEDNESDAY...BEFORE MOVING EASTWARD
THROUGH THE DESERT SOUTHWEST THURSDAY. STILL A LOT OF UNCERTAINTY IN
THE DETAILS OF THIS NEXT LOW...AND FORECAST REFLECTS THIS WITH AN
INCREASE IN CLOUDS AND LESS THAN 10 POPS.

PREVIOUS DISCUSSION...
THE RUN-TO-RUN PLACEMENT OF THURSDAY/S LOW HAS BEEN PROBLEMATIC OVER
THE PAST 2 OR 3 DAYS AND THAT CONTINUES TO BE THE CASE. IN THIS
INSTANCE GIVEN SUCH MODEL VARIABILITY...FCST FOLLOWS THE GEFS
SOLUTION AND BRINGS IN SLIGHT CHANCE POPS TO THE NORTHERN TIER OF
OUR FORECAST AREA AND THE HIGHER TERRAIN NORTHEAST OF PHOENIX. ASIDE
FROM A GRADUAL INCREASE IN CLOUDS ELSEWHERE...THERE IS NO
FORESEEABLE SIGNIFICANT IMPACT FROM THIS SYSTEM AT THIS POINT.

DRY WEATHER RETURNS FOR THE END OF THE WEEK AND INTO THE WEEKEND.
BOTH THE EUROPEAN/GFS/GEFS SHOW A DEEP UPPER LOW MOVING THROUGH
SOUTHERN CALIFORNIA LATE NEXT WEEKEND ALTHOUGH TIMING/PLACEMENT IS
STILL WIDELY DIFFERENT BETWEEN THE MODELS. FOR NOW...CLIMO POPS HAVE
BEEN ADDED FOR NEXT SUNDAY.

&&

.AVIATION...
GREATER PHOENIX AREA INCLUDING KPHX AND KIWA...
BACK END OF LOWER CIGS AND HEAVIER SHOWERS IS QUICKLY APPROACHING
KPHX. EXPECTING CIGS TO BOUNCE UP TO AROUND 5K FT NOT LONG AFTER
NOON AND STAY NEAR THERE INTO THE EVENING HOURS. THE LOW PRESSURE
SYSTEM WILL MOVE FAR ENOUGH EAST THIS MORNING TO ALLOW MORE
SIGNIFICANT CLEARING TO TAKE PLACE. WESTERLY WINDS WILL BE GUSTY
UNTIL THEN AS WELL. WE/LL BE ASSESSING THE POTENTIAL FOR FOG MONDAY
MORNING BUT AT THIS TIME IT APPEARS THAT THE PROBABILITY IS LESS
THAN 20 PERCENT.

KIPL AND KBLH...
WINDS WILL BE FROM THE W/NW AS A LOW PRESSURE SYSTEM MOVES EAST OUT
OF AZ. THERE/LL BE AN INCREASE IN HIGH CLOUDS MONDAY MORNING ALONG
WITH LIGHT WINDS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SUNDAY...DRY CONDITIONS ARE EXPECTED TUESDAY
AND WEDNESDAY. A SYSTEM PASSING TO THE NORTH WILL BRUSH THE
FORECAST AREA WEDNESDAY NIGHT AND THURSDAY FOR A SLIGHT CHANCE OF
SHOWERS AND OVER THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA. WINDS
WILL BE MORE NOTICEABLE WEDNESDAY AFTERNOON AHEAD OF THE
SYSTEM...BREEZY OVER SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA.
SIMILARLY...ANOTHER SYSTEM IS ANTICIPATED TO MOVE ACROSS THE
FORECAST AREA NEXT WEEKEND. HOWEVER...THERE ARE CONSIDERABLE
UNCERTAINTIES IN TIMING AND TRACK AND THUS LOWER CONFIDENCE IN WIND
AND PRECIP POTENTIAL. MINIMUM HUMIDITIES ARE EXPECTED TO REMAIN
ABOVE 20 PERCENT ACROSS THE FORECAST AREA THROUGH MIDWEEK BEFORE
LOWER ELEVATIONS...ESPECIALLY SOUTHEAST CALIFORNIA...DIP INTO THE
TEENS. MAXIMUM HUMIDITIES WILL DECREASE AFTER MONDAY NIGHT BUT
OVERNIGHT RECOVERY WILL REMAIN GOOD.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM MST THIS AFTERNOON
ABOVE 6000 FEET FOR AZZ024.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...WANEK/LEINS
AVIATION...INIGUEZ
FIRE WEATHER...AJ
Hazardous weather outlook, Feb 28, 3:09 AM MST, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
309 AM MST SUN FEB 28 2010

AZZ024-011015-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
309 AM MST SUN FEB 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING SNOW IS POSSIBLE ABOVE 5000 FEET TODAY. A WINTER WEATHER
ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Feb 28, 5:01 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
501 PM MST SUN FEB 28 2010

AZZ023-010030-
MARICOPA AZ-
501 PM MST SUN FEB 28 2010

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 530 PM MST

AT 458 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR SURPRISE...MOVING SOUTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   YOUNGTOWN AND  EL MIRAGE...
   LUKE AFB...
   LITCHFIELD PARK...
   TOLLESON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 3346 11208 3338 11233 3369 11245 3376 11225
TIME...MOT...LOC 0001Z 338DEG 15KT 3362 11231

MP

The radar

The Phoenix radar (KIWA), 71 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Maricopa

When
February 28, 5:10 PM MST to 5:16 PM MST
Where
Maricopa County, 0.9 mi SW of El Mirage
Reported by
Trained Spotter
Coordinates
33.610, -112.330

Heavy rain and small hail reported. Hail diameter was about one quarter inch.

Hail, Maricopa

When
February 28, 5:54 PM MST to 5:57 PM MST
Where
Maricopa County, 2.69 mi WNW of Tolleson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.470, -112.310

Thunderstorm and dime size hail reported by spotter.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214492, 214490.